Iowa, 2020

Flash Flood in Iowa, June 27, 2020

June 27, 2020 · NWS DVN · 1 event in 1 county or zone

A disturbance moving across the eastern Iowa on the 27th produced slow moving showers and thunderstorms across the area. This led to flash flooding in northwest Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving across the eastern Iowa on the 27th produced slow moving showers and thunderstorms across the area. This led to flash flooding in northwest Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 1:39 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 1:39 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
239 PM CDT Sat Jun 27 2020

.SYNOPSIS...
Issued at 238 PM CDT Sat Jun 27 2020

A cluster of showers and isolated storms have developed in
portions of the eastern IA. SPC mesoscale analysis indicated no
shear but CAPE has built up to 3000 J/kg. PWAT's were 1.5+ inches
in our south half. Therefore, pulse storms will occur with rather
slow moving storms with torrential rainfall. Isolated strong wind
gusts are possible in stronger pulse storms with SPC having a
marginal risk for severe near and south of I-80. Freezing levels
are 14-15k ft so hail threat appears low.

Stationary front extended from near Omaha to Milwaukee.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 238 PM CDT Sat Jun 27 2020

Isolated to scattered showers and storms expected in the short
term with little if any shear but plenty of moisture available for
heavy rain in pulse storms. A marginal risk for severe storms is
in place for much of the cwa through Sunday. The main risk will be
isolated strong wind gusts in heavier storms. I will maintain
30-40 pct pops through Sunday. Lows around 70. Highs well in the
80s to near 90.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 238 PM CDT Sat Jun 27 2020

Key Message: Mainly Unchanged

1) Seasonally normal summertime heat and humidity will persist, with
daily chances for showers and storms

2) Temperatures for the most part will be between 85 and 90 degrees
through next Saturday, with heat indices reaching into the low to
mid 90s, with a few isolated bouts of upper 90s possible Monday PM.

Forecast details...

The pattern will remain fairly stagnant; with troughing east and
west and ridging over the central portion of the country. Forecast
wind speeds all week are essentially between calm and 10 MPH, at
times maybe up to 15 MPH. Seasonal heat and humidity levels will
persist throughout the week with highs in the mid 80s to around 90
in some places. Dew points will be in the upper 60s to mid 70s.
Daily afternoon and early evening heat index values will peak in the
lower to mid 90s.

Given the moisture-laden air mass in place, diurnal heating alone or
any surface boundary or remnant outflow boundary will be sufficient
for the development of a shower or storm. Therefore, the forecast
blend has daily chances (mainly isolated to scattered... 20 to 50)
for convection through much of the extended. Currently the forecast
blend has the best chances (60 to 70 likely pops) for Tuesday
afternoon when some models bring an upper level wave over the area.
Despite the daily precip chances, there will be several dry hours to
be had. Also of note is that any storm that does develop will have
the potential to produce brief heavy rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1255 PM CDT Sat Jun 27 2020

Warm, moist and unstable airmass will create isolated to scattered
showers and thunderstorms, especially this afternoon and evening.
Confidence is indicating that it may impact KBRL but there is
still some uncertainty further north so for now have kept taf dry.
Periods of MVFR and IFR ceilings and visibilties are possible in
any thunderstorms but VFR conds will prevail outside of storms.
Winds will be light and vrbl.

&&

.HYDROLOGY...
Issued at 1048 AM CDT Sat Jun 27 2020

Upgraded the Flood Watches on the Mississippi River at Gladstone
and Burlington to Flood Warnings this morning. Confidence has
increased that they will at least surpass flood stage within the
next 42 to 54 hours, due in part to all ensemble members pointing
in that direction. Both locations are currently forecast to crest
about 3 to 6 inches above their respective flood stages. Locations
downstream will need to be monitored for future rises and possible
flooding.

At Keithsburg, there remains some uncertainty in routed flow, and
thus have maintained the Flood Watch for this site.

Tributary river forecasts this morning have remained essentially
unchanged. Minor to moderate flooding continues on parts of the
Cedar and Iowa rivers, and Major Flooding is still forecast for
the Wapsipinicon River at De Witt.

An active pattern will linger over the region for the next week or
so. While widespread heavy rains are not anticipated at this time,
some locally heavy rains will be possible, which may result in
continued or new flooding concerns. It should also be noted that
there will be plenty of dry, rain free, hours as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...14
AVIATION...Haase
HYDROLOGY...14
Hazardous weather outlook, Jun 27, 1:56 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
256 PM CDT Sat Jun 27 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
256 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms can be expected this afternoon and
evening. The main risk from these storms are torrential rainfall
and strong wind gusts. There is a marginal risk for severe storms
near and south of Interstate 80.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are again expected on Sunday. There is a
marginal risk for severe storms across the entire outlook area.
The main risks will be torrential rainfall and strong wind gusts.

There will be periodic storm chances next week, with plenty of
dry hours as well. It is too early to assess any potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

Haase

In the hours before

Local storm report, Jun 27, 9:40 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HEAVY RAIN       1 ENE FAIRFIELD MUNICIP 41.05N 91.96W
06/27/2020  M2.40 INCH       JEFFERSON          IA   TRAINED SPOTTER

            RAINFALL SINCE LAST EVENING.

&&

HAASE
Special weather statement, Jun 27, 1:48 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
248 PM CDT Sat Jun 27 2020

IAC107-183-272045-
Keokuk-Washington-
248 PM CDT Sat Jun 27 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK AND WASHINGTON
COUNTIES UNTIL 345 PM CDT...

At 244 PM CDT, scattered thunderstorms were located across Keokuk
and Washington counties. These storms were nearly stationary and
were producing torrential rainfall in spots. Portions of these two
counties received 3 to 6 inches of rainfall last night and the
ground is saturated. If a storm is persistent in one area then a
flash flood warning may need to be issued. Be alert for rising water.

Locations impacted include...
Washington, Sigourney, Kalona, Wellman, Riverside, Hedrick, Brighton,
What Cheer, Richland, Ainsworth, Delta, Crawfordsville, Keswick,
South English, Harper, Martinsburg, Kinross, Hayesville, Coppock and
Richmond.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4151 9241 4151 9153 4150 9151 4147 9151
      4141 9148 4116 9149 4116 9241
TIME...MOT...LOC 1944Z 224DEG 10KT 4128 9155

Haase
Special weather statement, Jun 27, 2:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
328 PM CDT Sat Jun 27 2020

IAZ063-064-272130-
Iowa-Johnson-
328 PM CDT Sat Jun 27 2020

...A LINE OF THUNDERSTORMS will affect northern Johnson and
southeastern Iowa Counties...

At 324 PM CDT...A LINE OF thunderstorms was located along a line
extending from Williamsburg to North Liberty. The storms were nearly
stationary and were producing torrential rainfall in spots. In
addition, several funnel clouds have been reported.

LOCATIONS IMPACTED INCLUDE...
Iowa City, Coralville, North Liberty, Williamsburg, Solon, Tiffin,
University Heights, Oxford, Parnell, Oakdale, Lake Macbride State
Park, Conroy, Newport, Windham, Sugar Bottom Camp Ground, Johnson
County Fairgrounds, F.W. Kent  Park, West Overlook, Coralville Lake
Dam Complex and Iowa City Municipal Airport.

Torrential rainfall is also occurring with this storm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4175 9206 4184 9148 4164 9138 4155 9206
TIME...MOT...LOC 2024Z 180DEG 0KT 4173 9152 4167 9202

Haase
Special weather statement, Jun 27, 2:48 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
348 PM CDT Sat Jun 27 2020

ILC011-155-272115-
Putnam-Bureau-
348 PM CDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM AND EAST
CENTRAL BUREAU COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, a strong thunderstorm was located over Spring Valley,
or over Peru, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Spring Valley, DePue, Ladd, Dalzell, Cherry, Ottville and Spring
Valley Airport.

This includes Interstate 80 in Illinois between mile markers 69 and
73.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4127 8918 4132 8929 4143 8921 4141 8916
      4127 8916
TIME...MOT...LOC 2047Z 273DEG 10KT 4133 8918

Haase
Local storm report, Jun 27, 2:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 SSW NORTH LIBERTY     41.73N 91.62W
06/27/2020  M1.52 INCH       JOHNSON            IA   TRAINED SPOTTER

            IN THE PAST HOUR.

&&
Local storm report, Jun 27, 3:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       TIFFIN                  41.71N 91.67W
06/27/2020  M3.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            OCCURRED IN 1 HOUR.

&&

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
June 27, 3:10 PM CST to 6:10 PM CST
Where
Johnson County, 0.69 mi N of Tiffin to 0.73 mi N of Tiffin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.710, -91.670

Law enforcement reported 4 inch deep water flowing across Highway 6 in Tiffin, and water 10 inches deep on Railroad Street. Trained spotters reported 3 inches of rain in 1 hour in Tiffin.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898889.